Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


My husband is in a psychiatric clinic
Oct 3, 2009

My husband was diagnosed with HIV/HCV about two and a half years ago.His baseline CD4 was 200 and he was started on Atripla right away. Last fall he also started HCV treatment with interferon and ribavirin. He showed excellent results 4 weeks later and continued to stay undetectable throughout his treatment. This August, however, we had to end his HCV treatmetn 3 weeks early because he was experiencing panick attacks (at least that's what we thought). Last weekend, however,(a month and a half after he ended the HCV treatment) he became completely delusional (thought he's being persecuted by the government, the devil is after him, etc) and was hospitalized. He's currently in the psychiatric clinic. He is put on 3mg risperdal, lexapro, adavan and ambien, if he needs it. He countinues to take his Atripla. The psychiatrist does not have a conclusive diagnosis for him... he suspects either psychotic depression or delusional disorder. He cannot say whether interferon or Atripla could be causing such psychotic effects in my husband. Please note, my husband DOES NOT have any prior history of mental illness or prior psychotic episodes. He's always been a very loving, caring, hard-working and normal guy. Do you think this could be long-term effects of Sustiva or interferon? His HIV doctor is not sure whether switching Atripla is a good idea and thinks it's highly unlikely that Atripla is causing this two years after he started taking it...Please HELP!

Response from Dr. Henry

I agree that it is unlikely that the efavirenz caused the psychiatric problems after two years of use-the interferon would be more likely a contributing drug related factor.If he is still supppressed and has no history of drug resistance from HIV perspective he could consider a switch off the efavirenz to raltegravir (which has little CNS effect and minimal drug interactions) or some other alternative agent and see if any improvement is noted. KH



Previous
HIV+, Pregnancy & Narcolepsy
Next
Is safe to take Lexapro and HIV med ATRIPLA?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement